UK Nonlinear News, November 2000.


JOURNAL NEWS


Backlog of Mathematics Research Journals

An update of the American Mathematical Society's review of backlog of mathematics research journal appears in Notices of the American Mathematical Society, Volume 47, Number 8, September 2000, 915-918. The survey includes print journals, journals available in both print and electronic forms, and electronic journals.


Approved Comparative Pricing Data for Journals to Be Available Online

The AME ((American Mathematical Society)) has announced plans to make available on its Web site comparative raw pricing data for mathematics journals. For each of approximately 250 journals, the plan is to include the subscription price in local currency and the number of pages publisher per year for each of the past four years. The data have been approved by the publishers.

The information is to be available in a form that can be conveniently downloaded to a spreadsheet. The Web address is http://www.ams.org/membership/journal-survey.html. [...]

In each future year the plan is that the data for the past year will be added until ten years of data have been posted, and thereafter only the twn most recent years will be retained.

Anthony W. Knapp.

Source: Notices of the American Mathematical Society 47(6), June/July 2000, 683.


Call for papers: Applications of Chaos in modern communication systems

Special issue of IEEE Transactions on Circuits and Systems-Part I

This Special Issue intends to address the growing role of nonlinear dynamics and chaos theory in modern communication systems. The focus is on those elements and/or algorithms in the transmitter-receiver chain which exploit properties of nonlinear systems and chaos. Chaotic signals are characterized by random-like behavior in the time domain, and by continuous broadband power spectrum in the frequency domain. These properties have emerged in several applications in the communication field. Chaos-based communications systems are now in a mature state of development and several possible schemes have been proposed and characterized. A crucial step towards the implementation of practical communication systems includes a good bit-error-rate (BER) performance in the presence of noise and distortion, resistance to multipath propagation, and multi-user capabilities. In these areas there has been recently a great research activity. The aim of this Special Issue is to identify those ideas which might lead to some real engineering applications.

Original research and tutorial papers are solicited in the following areas:

The Guest Editors for this Special Issue are:

Dr. Ljupco Kocarev kocarev@heisenberg.ucsd.edu
Dr. Gian Mario Maggio gmaggio@ucsd.edu
Professor Maciej Ogorzalek maciej@zet.agh.edu.pl
Dr. Lou Pecora pecora@anvil.nrl.navy.mil
Professor Kung Yao yao@ee.ucla.edu

Contributions for this Special Issue should be sent to:

Dr. Lou Pecora
Code 6340,
Naval Research Laboratory
Washington, D.C. 20375-5000
U.S.A.

Telephone: +1-202-767-6002
Fax : +1-202-767-1697
E-mail: pecora@anvil.nrl.navy.mil

Manuscripts are subject to peer review and should be submitted by FEBRUARY 15, 2001.

All manuscripts should conform to the standard formats as indicated in the "Information for Authors" of the IEEE Transactions on Circuits and Systems (see http://www.ieee.org/organizations/pubs/authors.html).

Source Gian Mario Maggio ( maggio@routh.ucsd.edu).


New issue of Dynamic Notes (2000.02) released

The SIAM Activity Group on Dynamical Systems has recently released a new issue of their newsletter Dynamic Notes. It is available from their new web site: http://math.gmu.edu/html/ds/.

Dynamical Systems and Applications

The journal `Dynamics and Stability of Systems' has changed title and will be publishing under the new title Dynamical Systems and Applications as from the first issue of volume 16, to be published in early 2001. The journal's publishers, Taylor and Francis, who took over publication of last year's issue, have initiated a number of new features. These include abstracts, editorial and submission information at their website

http://www.tandf.co.uk/journals/

This site can provide on-line full text access to subscribers via Catchword. Subscribing institutions can also access the journal via other databases, for example Ebsco online.

The editorial board encourages readers of UK Nonlinear News to consider Dynamical Systems and Applications as a journal for submitting articles in any area of dynamics, especially where applications or potential applications can be identified. We will endeavour to provide a rapid and high quality refereeing process in all cases.

Note that manuscript submissions can now be made to either Dr P. Ashwin, School of Mathematical Sciences, University of Exeter, Laver Building, North Park Road, Exeter EX4 4QE, UK or to Dr M. Nicol, Department of Mathematics and Statistics, University of Surrey, Guildford GU2 7XH, UK.

There follows a list of papers appearing in the current volume (15).
15/1 S. H. Doole and S.J. Hogan
A Piecewise Linear Suspension Bridge Model: Nonlinear Dynamics and Orbit Continuation.
15/1 P. Swinnerton-Dyer
A Note on Liapunov's Method.
15/1 H.L.D. de S. Cavalcante and J.R.Rios Leite
Bifurcations and Averages in the Logistic Map.
15/1 J. Billingham
Phase Plane Analysis of One-Dimensional Reaction Diffusion Waves with Degenerate Reaction Terms.
15/1 Y. Cao and S. Kiriki
The Isolated Saddle-Node Bifurcation Occurring Inside a Horseshoe.
15/2 M. Garcia, A. Chatterjee and A. Ruina
Efficiency, Speed, and Scaling of Passive Dynamical Bipedal Walking.
15/2 A. Chatterjee and M. Garcia
Small Slope Implies Low Speed In Passive Dynamic Walking.
15/2 D.J. Chillingworth
Generic Multiparameter Bifurcation from a Manifold.
15/2 G.H.M. van der Heijden
Bifurcation Sequences in the Interaction of Resonances in a Model Deriving from Nonlinear Rotordynamics: the Zipper.
15/2 N. Sri Namachchivaya and L. Vedula
Stabilization of Linear Systems by Noise: Application to Flow Induced Oscillations.
15/2 K. Glass
Symmetries and Bifurcations in Equilibrium Configurations in the Plane.
15/3 J.H. Merkin, R.A. Satnoianu and S.K. Scott
The Development of Spatial Structure in an Ionic Chemical System Induced by Applied Electric Fields.
15/3 P. Ashwin and G. Dangelmayr
Unfolding Isochronicity in Weakly Dissipative Oscillators.
15/3 A.R. Champneys and J. Härterich
Cascades of Homoclinic Orbits to a Saddle-Centre for Reversible and Perturbed Hamiltonian Systems.
15/3 S.A. Gourley and M.V. Bartuccelli
Existence and Construction of Travelling Wavefront Solutions of Fisher Equations with Fourth Order Perturbations.
15/3 S.M. Jalnapurkar and J.E. Marsden
Reduction of Hamilton's Variational Principle.
15/4 R.E. Beardmore
Double Singularity-Induced Bifurcation points and Singular Hopf Bifurcations.
15/4 A.P.S. Dias, B. Dionne and I. Stewart
Heteroclinic Cycles and Wreath Product Symmetries.
15/4 O. Mermoud
Dynamics of the equilateral 5-bars.
15/4 P. Imkeller and C. Lederer
Some formulas for Lyapunov exponents and rotation numbers in two dimensions and the stability of the harmonic oscillator and the inverted pendulum.

Source: Peter Ashwin ( PAshwin@maths.ex.ac.uk).


Relaunch of the Journal of Mathematical Biology

Editorial: Vol.40/1, 2000.

Just over 25 years ago, the Journal of Mathematical Biology was founded by Hans Bremermann, F.A. Dodge and Karl-Peter Hadeler to foster the emerging interdisciplinary field by stimulating the development of mathematical tools for the analysis of biological phenomena.

After a period of growth and finding form, the journal has functioned well for many years with a somewhat implicitly defined editorial policy and a very stable editorial and advisory board, in which changes were made only occasionally.

The current three managing editors have recently embarked on a redefinition of the aims and scope and a concurrent renewal and restructuring of the board.

In this issue we present the outcome. It is with gratitude and recognition for everything they have contributed and achieved that we part from the previous board. It is with high hopes for the catalyzing role of the journal that we introduce a new editorial board and the explicit formulation of the journal's aims.

Ultimately, it is the authors and the readers who shape a journal. So this editorial is first and foremost an invitation to everyone with an active interest in mathematical biology to make the journal prosper in the coming years by submitting papers of the highest standards of excellence and by following critically what other authors are publishing there.

Odo Diekmann
Karl-Peter Hadeler
Alan Hastings

Aims and Scope

The aim of the Journal of Mathematical Biology is, on the one hand, to foster the contribution of mathematical modelling and reasoning to the understanding of biological systems and the explanation of biological phenomena, and, on the other hand, to be a forum for the presentation of biologically inspired problems of a mathematical nature. Consequently, papers should either provide biological insight as a result of mathematical analysis or identify and open up challenging new types of mathematical problems that derive from biological knowledge (in the form of data, or theory, or simulation results). Mathematical ideas, methods, techniques and results are welcome provided they show sufficient potential for usefulness in a biological context. Areas of biology covered include, but are not restricted to, biofluids, cell biology, physiology, neurobiology and behaviour, development, ecology, population biology, genetics and evolution, epidemiology, immunology, molecular biology, DNA and protein structure and function. It is understood that research in mathematical biology may rely on advanced computational methods and visualization tools, as well as on the more traditional analytical and stochastic approaches.

The Journal of Mathematical Biology aims to offer its readers occasionally (in approximately every second issue) papers in which state-of-the-art surveys are combined with visionary speculation on topics and problems that, in the author's opinion, deserve serious attention. Ideally such papers should be motivated by biological questions and interpretations and at the same time address substantial mathematical issues. They should provide a stimulus for future developments and consequently have a relatively long citation half-life.

To write such an article, one needs to be an expert with a broad overview of the field and its neighbouring areas. Even then a considerable amount of time and energy is involved. As a reward and token of appreciation, the journal offers, for such published papers, a complimentary subscription for one year. Usually the editors will actively encourage potential authors, but anyone planning to write such an article should not hesitate to contact any of the managing editors. A refereeing procedure is followed in all cases, primarily in order to obtain constructive feedback from outside which will contribute to the potential impact.

Editorial Board
Honorary Editor
S.A. LevinPrinceton, NJ
Managing Editors
O. Diekmann Utrecht
K.-P. Hadeler Tübingen
A. Hastings Davis, CA
Editorial Board
R. Buerger Wien
G. B. Ermentrout Pittsburgh, PA
M. Gyllenberg Turku
Y. Iwasa Kyushu
M. Lewis Salt Lake City, UT
M. Moehle Mainz
C. Neuhauser Minneapolis, MN
T. J. Pedley Cambridge
A. Pugliese Povo di Trento
L.A. Segel Rehovot
S. Tavar Los Angeles, CA

Source: Annette Anlauf ( Anlauf@Springer.de)


NONLINEARITY Contents list: Volume 13(5 & 6), September and November 2000

Volume 13(5), September 2000
1425 A. Franz
Hausdorff dimension estimates for non-injective maps using the cardinality of the pre-image sets
1439 N.S. Witte, P.J. Forrester and C.M. Cosgrove
Gap probabilities for edge intervals in finite Gaussian and Jacobi unitary matrix ensembles
1465 B. Sandstede and A. Scheel
Gluing unstable fronts and backs together can produce stable pulses
1483 \`A. Haro
The primitive function of an exact symplectomorphism
1501 S. Terracini and G. Verzini
Oscillating solutions to second-order ODEs with indefinite superlinear nonlinearities
1515 R. Stoop, K. Schindler and L.A. Bunimovich
Neocortical networks of pyramidal neurons: from local locking and chaos to macroscopic chaos and synchronization
1531 S. Galatolo
Orbit complexity by computable structures
1547 P. Tisseur
Cellular automata and Lyapunov exponents
1561 E. Fontich and P. Mart\'{rm i} n
Differentiable invariant manifolds for partially hyperbolic tori and a lambda lemma
1595 J. Angulo and J.F. Montenegro
Existence and evenness of solitary-wave solutions for an equation of short and long dispersive waves
1613 D.S. Saraga and T.S. Monteiro
Semiclassical Gaussian matrix elements for chaotic quantum wells
1645 A.S. Carstea
Extension of the bilinear formalism to supersymmetric KdV-type equations
1657 G.L. Alfimov, W.A.B. Evans and L. V\'azquez
On radial sine-Gordon breathers
1681 C. Maes, F. Redig, F. Takens, A. van Moffaert and E. Verbitski
Intermittency and weak Gibbs states
1699 T.M. Seara and J. Villanueva
Asymptotic behaviour of the domain of analyticity of invariant curves of the standard map
1745 W.J. Cowieson
Stochastic stability for piecewise expanding maps in Rd
1761 L. Macarini
Entropy rigidity and harmonic fields
1775 C. Li, W. Li, J. Llibre and Z. Zhang
Linear estimate for the number of zeros of Abelian integrals for quadratic isochronous centres
1801 F.V. Andreev and A.V. Kitaev
Connection formulae for asymptotics of the fifth Painlevé transcendent on the real axis
1841 J. Kwapisz
Poincaré rotation number for maps of the real line with almost periodic displacement
1855 S. Ghosal and J.B. Keller
A hyperbolic equation for turbulent diffusion
1867 P. Eslami, M. Sarbishaei and W. Zakrzewski
Baby Skyrme models for a class of potentials
Volume 13(6), November 2000
1883 C. Gutierrez
On Cr-closing for flows on 2-manifolds
1889 P.R. Killeen and T.J. Taylor
A stochastic adding machine and complex dynamics
1905 L. Rondoni and E.G.D. Cohen
Gibbs entropy and irreversible thermodynamics
1925 H. Blohm
Solution of nonlinear equations by trace methods
1965 N.S. Witte and P.J. Forrester
Gap probabilities in the finite and scaled Cauchy random matrix ensembles
1987 J. Bolte and R. Glaser
Quantum ergodicity for Pauli Hamiltonians with spin 1/2
2005 J. Wei and M. Winter
On a two-dimensional reaction--diffusion system with hypercyclical structure
2033 T. Carletti and J. Laskar
Scaling law in the standard map critical function. Interpolating Hamiltonian and frequency map analysis
2063 E.P. Zemskov, V.S. Zykov, K. Kassner and S.C.Müller
Stability of travelling fronts in a piecewise-linear reaction--diffusion system
2077 C.G. Moreira, E. Mu noz Morales and J. Rivera-Letelier
On the topology of arithmetic sums of regular Cantor sets
2089 G.W. Patrick and R.M. Roberts
The transversal relative equilibria of a Hamiltonian system with symmetry
2107 R. Mart\'\i nez and C. Sim\'o
The degree of differentiability of the regularization of simultaneous binary collisions in some N-body problems
2131 R. Wegmann and D. Crowdy
Shapes of two-dimensional bubbles deformed by circulation
2143 G. Giacomin, J.L. Lebowitz and R. Marra
Macroscopic evolution of particle systems with short- and long-range interactions
2163 S. Krusch
S3 Skyrmions and the rational map ansatz
2187
AUTHOR INDEX (with titles), Volume 13

Discrete and Continuous Dynamical Systems (series B)

Recently the international journal Discrete and Continuous Dynamical Systems joined the prestigious ranks of SCI journals (indexed in Science Citation Index and all of its relevant subsidiaries), and is ranked in the 60s among all the mathematical journals in the world. Thus DCDS has established itself as a prime journal on the theory and methods of analysis, differential equations and dynamical systems. To meet the demand and complement the current DCDS, series B of DCDS is launched as a quarterly publication on applied mathematics. The new series is intended to bridge mathematics and sciences (engineering). The link connecting mathematics and applied sciences is dynamical system.

Series B of DCDS is an interdisciplinary journal devoted to publishing research articles in mathematics, applied to advance the understanding of specific scientific problems. The journal is focused on the interplay between mathematical analysis and scientific applications (computations).

To be considered by the journal, a paper should be in either of the two categories: (1) papers developing and analyzing physical models and/or using numerical simulations or experiments to reveal or explain some new physical phenomena, where mathematical analysis plays a major role in the analysis and process- and (2) papers focused on mathematics with a clear physical motivation and the results must lead to an improved understanding of the underlying physical problem. Manuscript applying standard techniques to slightly new problems or providing mathematical analysis in the absence of significant scientific motivation will not be considered.

To be acceptable by the journal, a paper must be presented in a way that at least 25+ACU- of it can be understood by people from a wide range of fields including mathematics, engineering and science.

The journal is centered around dynamics, covering a broad range of applied areas including physical, engineering, financial, biomedical, and life sciences. A more detailed indication is given by the subject interests of the members of the Editorial Board.

To submit a paper, send a postscript file and three hard copies to an associate editor, who is familiar with the topic of the paper, and send an e-mail message informing the Managing Editor of your action. E-mail addresses of all the Editorial Board members can be found at the journal's home page.

We will set up a high standard so that readers and authors can both benefit from the rigorous refereeing procedure, prompt publication times, and rapid responses to research developments, ensuring that the journal is timely, topical and fully validated.

Your are cordially invited to contribute and participate.

Websites: http://math.smsu.edu/journal and http://www.faculty.smsu.edu/s/shh209f

Source: Professor Shouchuan Hu


<< Move to UK Nonlinear News Issue Twenty-Two Index Page (November 2000).
Last updated: 6th November 2000.
uknonl@amsta.leeds.ac.uk.